• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Section Contents Menu

Drug Safety and Availability

Editor's Note - Volume 2, Number 1, 2009

Back to Table of Contents

As we begin the second year of FDA's Drug Safety Newsletter, we continue to inform healthcare professionals on the findings of selected and important postmarket drug safety reviews, emerging and continuing drug safety issues, and recently approved new molecular entities. We also continue to provide our readership with a quarterly list of FDA's drug safety communications.

In this issue, we describe our analysis of suicidal ideation and behavior associated with the use of smoking cessation aids. FDA has received reports of suicide-related events in patients attempting to break their nicotine habit with the aid of varenicline (Chantix) or bupropion (Zyban and generics). These events occurred in people with and without preexisting psychiatric conditions.

In another article, we present a summary of postmarket data on abacavir (Ziagen) and abacavir-containing products (Epzicom and Trizivir) and a hypersensitivity reaction known to occur with this drug. Specifically, we describe the use of HLA-B*5701 screening in identifying patients susceptible to this reaction, as well as address the issue of skin patch testing. The use of abacavir skin path testing to rechallenge patients has not been validated and should not be used in clinical practice.

We also describe the occurrence serious liver injury in adults and children who use the drug atomoxetine (Strattera). This drug is the first non-stimulant drug in the United States indicated for the treatment of ADHD.

Finally, this issue of Drug Safety Newsletter presents a brief description of FDA's Patient Safety News, a monthly video series produced by FDA. We encourage health care professionals to watch, download, and distribute this video – free of charge – at FDA Patient Safety News.

We continue to value your feedback. Please submit your comments to us by using the comments form. Healthcare professionals are reminded to report serious adverse events to FDA at Medwatch: How to Report.

Renan A. Bonnel, PharmD, MPH
Senior Scientific Editor

 

Back to Table of Contents